Hail, Nowata
- When
- May 26, 2:06 PM CST
- Where
- Nowata County, 6 mi E of Delaware
- Measured
- 2 in hail
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 36.780, -95.522
Hail slightly larger than golf ball size damaged homes and vehicles.
Severe thunderstorms redeveloped across northeastern Oklahoma during the afternoon of the 26th, ahead of an approaching cold front. Strong instability and strong deep layer wind shear promoted the development of supercell thunderstorms, the strongest of which produced large hail up to hen egg size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms redeveloped across northeastern Oklahoma during the afternoon of the 26th, ahead of an approaching cold front. Strong instability and strong deep layer wind shear promoted the development of supercell thunderstorms, the strongest of which produced large hail up to hen egg size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 26, 1:13 PM CST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 213 PM CDT Sun May 26 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Late afternoon through tonight) Issued at 210 PM CDT Sun May 26 2024 Weak sfc low currently located over SE KS with trailing cold front extending into NE OK and retreating convective cold pool boundary lifting northeastward across far NW AR. Recent satellite imagery shows deepening Cu field along the cold front along the OK / KS border and expectation is remains that isolated to scattered storms will develop along the boundary as it pushes southeastward into an uncapped and unstable airmass. A more concentrated area of convection is near and downstream of the aforementioned sfc low and storms in the region may spread into portions of far NW AR before spreading more eastward. Meanwhile, isolated storms will remain possible along the advancing cold front through the early evening hours before it clears the local forecast area. A few strong to briefly severe storms will be possible given large instability and deep shear profiles. Low level shear remains weak, however strong low level cape / boundary focused vorticity fields would warrant at least a low tornado potential primarily with the storms near or ahead of the sfc low. && .LONG TERM... (Monday through Sunday) Issued at 210 PM CDT Sun May 26 2024 Sfc high pressure builds into the region on Monday with a welcome tranquil weather day. Flow aloft transitions more northwesterly through the Southern Plains by Tuesday favoring multiple thunderstorm complex to spread southeastward through Thursday. The initial storms may focus more west of the local region, however with time storm chances increase primarily late Tuesday night into Wednesday. Flow aloft again turns westerly to southwesterly Thursday into next weekend. Multiple passing wave within this pattern will support daily thunderstorm chances. A risk of severe weather along with locally heavy rainfall totals will also develop from late week into next weekend. && .AVIATION... (18Z TAFS) Issued at 1225 PM CDT Sun May 26 2024 Mainly VFR conditions prevail this afternoon across eastern Oklahoma and western Arkansas with some MVFR ceilings across northeast Oklahoma. The trend of mostly VFR conditions will prevail through the valid period. Isolated thunderstorms have the potential impact the NW AR sites late this afternoon and early evening. Have added at short-term VCTS to handle this possibility. && .PRELIMINARY POINT TEMPS/POPS... TUL 62 88 62 84 / 0 0 0 20 FSM 66 90 64 86 / 20 0 0 10 MLC 64 91 64 82 / 10 0 10 30 BVO 58 87 59 82 / 0 0 0 10 FYV 61 85 60 83 / 20 0 0 10 BYV 61 84 60 84 / 20 0 0 10 MKO 63 87 62 83 / 10 0 0 20 MIO 59 84 60 81 / 10 0 0 10 F10 62 87 62 83 / 10 0 10 20 HHW 65 90 65 83 / 10 0 10 30 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...07 LONG TERM....07 AVIATION...10
Hazardous Weather Outlook National Weather Service Tulsa OK 1246 PM CDT Sun May 26 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-271030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1246 PM CDT Sun May 26 2024 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This afternoon and Tonight. TORNADO. RISK...Limited. AREA...Northwest Arkansas. ONSET...Late afternoon. SEVERE THUNDERSTORM. RISK...Limited. AREA...Western Arkansas and portions of eastern Oklahoma. ONSET...Late afternoon. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and northwest Arkansas. ONSET...Ongoing. DISCUSSION... A cold front will move through the region this afternoon/evening, with a few isolated thunderstorms possible, mainly across far northeast Oklahoma and northwest Arkansas. Any storm that forms will have the chance to be severe, with large hail the primary threat. However, a limited tornado threat does exist across western Arkansas. Storms should push east of the area with the cold front by mid evening. Gusty southwesterly winds will also kick up during the day today ahead of the boundary before lessening some and shifting northwesterly following the frontal passage. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Monday through Saturday. MONDAY...No Hazards. TUESDAY AND WEDNESDAY...Thunderstorm Potential. THURSDAY THROUGH SATURDAY...Thunderstorm Potential...Heavy Rain Potential. EXTENDED DISCUSSION... Nightly thunderstorm chances will return by mid week as northwest flow aloft sets up and chances increase for storm complexes moving into the region overnight. Some severe potential will likely exist on those nights, along with the threat for heavy rainfall and isolated flooding. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
254 PM CDT Sun May 26 2024
OKZ056-057-262030-
Craig OK-Nowata OK-
254 PM CDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CRAIG AND CENTRAL
NOWATA COUNTIES THROUGH 330 PM CDT...
At 254 PM CDT, Doppler radar indicated a strong thunderstorm near
Lenapah, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Delaware... Lenapah...
Hollow... Centralia...
Centrailia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3675 9571 3689 9570 3693 9518 3666 9519
TIME...MOT...LOC 1954Z 272DEG 30KT 3682 9562
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe Tulsa radar (KINX), 67 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
3 hail. Local standard time, as filed.
Hail slightly larger than golf ball size damaged homes and vehicles.
Half dollar size hail damaged homes and vehicles.
Golf ball size hail damaged homes and vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183425, 1183427, 1183428.